Tennessee, 2009Hail and Damaging Winds in Tennessee, September 9, 2009
September 9, 2009 · NWS MRX · 6 events in 5 counties and zones
An upper level low pressure system shifted slowly southeast across Eastern Kentucky which resulted in a weak to moderately unstable atmosphere over Eastern Tennessee for the third day in a row. Most of the convection was confined to Northeast and Central East Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system shifted slowly southeast across Eastern Kentucky which resulted in a weak to moderately unstable atmosphere over Eastern Tennessee for the third day in a row. Most of the convection was confined to Northeast and Central East Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 9, 8:34 AM EST, 1 minute earlier.
Area forecast discussion, Sep 9, 8:34 AM EST, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
934 AM EDT WED SEP 9 2009
.DISCUSSION...
WATER VAPOR IMAGERY SHOWS A VORT MAX OVER EASTERN KY MOVING TOWARD
THE SOUTHEAST. THIS APPEARS TO BE THE MAIN FEATURE THAT IS DRVING
THE SHOWERS AND THUNDERSTORMS IN THE NORTHERN PART OF OUR AREA THIS
MORNING. AS THE VORT MAX CONTINUES TO MOVE SOUTHEAST...THE PRECIP
COVERAGE SHOULD SHIFT TOWARD THE SOUTH...WHERE INSTABILITY WILL BE
GREATER THIS AFTERNOON. WITH 0-6 KM SHEAR VALUES AROUDN 35 KTS AND
MLCAPE VALUES AROUND 1000 J/KG IN THE RUC...EXPECT A FEW OF THE
THUNDERSTORMS TO PRODUCE SEVERE WEATHER. FAIRLY STEEP MIDLEVEL
LAPSE RATES SEEN IN THE 12Z RNK AND OHX SOUNDINGS SUGGEST HAIL IS
THE MAIN THREAT. THE UPDATE WILL RAISE POPS IN THE NORTH AND EAST
TO LIKELY CHANCES...AND A FEW SMALL TEMPERATURES ADJUSTMENTS WILL
BE MADE.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DGS
Hazardous weather outlook, Sep 9, 4:15 AM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 AM EDT WED SEP 9 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-100915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
515 AM EDT WED SEP 9 2009 /415 AM CDT WED SEP 9 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL LOW SYSTEM TO THE NORTH WILL DRIFT ACROSS THE
REGION. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY...SOME
OF WHICH WILL PRODUCE HEAVY RAIN AND CAUSE ISOLATED MINOR FLOODING.
A FEW OF THE STORMS COULD BECOME STRONG TO SEVERE LEVELS WITH
STRONG WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE UPPER LEVEL LOW WILL LINGER TO THE NORTH ON THURSDAY. SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ON THURSDAY...A FEW
OF THE STORMS COULD BECOME STRONG TO SEVERE WITH STRONG WINDS. SOME
OF STORMS MAY PRODUCE HEAVY RAIN AGAIN AND CAUSE ISOLATED MINOR
FLOODING.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE SEVERE WEATHER THREAT.
In the hours before
Special weather statement, Sep 9, 7:35 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
835 AM EDT WED SEP 9 2009
VAZ006-091315-
RUSSELL-
835 AM EDT WED SEP 9 2009
...A STRONG THUNDERSTORM WILL BE AFFECTING RUSSELL COUNTY...
AT 834 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF DAVENPORT...MOVING EAST AT
10 MPH.
PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
MJB
Thunderstorm Wind, Greene
- When
- September 9, 8:35 AM EST
- Where
- Greene County, 3.5 mi S of Flag Branch
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.020, -82.820
A few trees were reported down along Asheville Highway ten miles south of Greeneville.
Hail, Washington
- When
- September 9, 10:15 AM EST
- Where
- Washington County, 0.89 mi SW of Woodlawn
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.260, -82.480
Nickel size hail was reported on Jim Town Road two miles south of Jonesborough.
Thunderstorm Wind, Sullivan
- When
- September 9, 10:30 AM EST
- Where
- Sullivan County, 1.8 mi WSW of Grey Mill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.490, -82.330
A few trees and power lines were reported down along Enterprise Road.
Thunderstorm Wind, Sullivan
- When
- September 9, 10:35 AM EST
- Where
- Sullivan County, 0.36 mi WNW of Colonial Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 36.483, -82.506
Several large trees were downed in the area. One of the trees fell onto a roof of an apartment at 142 Lebanon Road in Kingsport.
Hail, Hamilton
- When
- September 9, 2:55 PM EST
- Where
- Hamilton County, 0.69 mi S of Collegedale
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.040, -85.050
Nickel size hail was reported near Collegedale.
Hail, Jefferson
- When
- September 9, 7:15 PM EST
- Where
- Jefferson County, Dandridge
- Measured
- 0.75 in hail
- Reported by
- Department of Highways
- Coordinates
- 36.020, -83.420
Penny size hail was reported near Dandridge.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Mexico, September 9, 20091 death · $1,000 · 1 event
- Hail and Damaging Wind in North Carolina, September 9, 2009$500,000 · 1.75 in hail · 11 events
- Flash Flooding in Kansas, September 9, 2009$143,000 · 7 events
- Hail and Damaging Wind in Georgia, September 9, 2009$137,000 · 1 in hail · 5 events
- Flash Flooding and Flood in Texas, September 9 to 13, 200928 events
- Flash Flooding and Flood in Kansas, September 9, 200911 events
- Hail and Damaging Wind in South Carolina, September 9, 2009$14,000 · 1.75 in hail · 3 events
- Lightning Strike in Colorado, September 9, 20091 injured · 1 event
- Hail and Damaging Winds in South Carolina, September 9, 20091.75 in hail · 7 events
- Flash Flooding in Oklahoma, September 9 to 10, 20097 events
- Hail and Damaging Winds in Georgia, September 9, 2009$6,000 · 1 in hail · 6 events
- Flash Flood and Heavy Rain in Missouri, September 9, 20093 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189699, 189718, 189724, 190489, 189733, 189734.